I began a .25 dose of levoxyl about 3 weeks ago and did fine until a few days ago when I began to have palpations and panic attacks. Scared me too death. I waited a couple of days thinking things might level off, but they didn't, so I called my doctor today and was told to stop the levoxyl and come into see him next week. In the meantime, I am still experiencing intermittent bouts of racing heart which in turn give me panic attacks. My upper chest feels all shakey and weird. I do have fibromyalgia and have a lot of right-sided chest wall pain with it. Perhaps that is playing a part in this also since my chest is incredibly sore to the touch. I am wondering if anyone else has ever gone through any of this before????? I can't tell you how much I'd appreciate the input.
Hi - Don't know how much help I can be - but when I first started synthroid I had tightness in my chest, anxious feelings, palpatations....it went away after a week or two I think - but I'd get it each time they raised my dose and then it would get better. I don't have fibromyalgia so I don't know about that - Also I think with any chest pains, it's probably always good to get them checked out....Hope you feel better!
Thank you for the reply. I did see a doctor this morning. He did an EKG and everything looked fine there. Blood pressure was also good. However, he recommended a 42 urine test for pheochromocytomas. A big word, but has to do with tumor than can produce too much adrenalin, etc. Kind of scares me, but glad to be having some things checked out. I was also given a prescription for xanax. Doctor told me try and relax and he would help get to the bottom of this thing. He was very reassuring and I already feel tons better having talked with him.
Once again, thank you for your input. This is a great forum of caring people willing to share their experiences and wisdom. So glad I found it.
I have fibromyalgia, and have had panic/anxiety attacks when my thyroid levels are very low (happened recently when I was taken very suddenly off my thryoid hormone for several weeks). Now, I don't know if this is the case with you, but I have heard of people who suffer severe hypothyroid symptoms when being put on TOO LOW levels of thyroid hormone. The reason this happens is because the thyroid stops or slows production of T4 based on signals from the TSH. Too low an amount of exogenous hormone that you are taking is enough to lower the TSH, but not enough to compensate for what the thyroid was producing endogenously. So, you end up MORE hypo (that is, with less T4) than you had before you started taking any hormone.
I thought of this in your case because that dose of levolsy you are on is really low, and you've been on it long enough that it can affect your TSH and thyroid production of its own T4. I suspect this is what happens to a lot of people who initially feel good when they start low doses of T4 (because it is added to what they already have), but then they start to feel awful after a few weeks, when their thyroid gland slows or stops production altogether.
I think you could very well be right about that. I am sure hoping so. I would much rather deal with thyroid issues rather than pheochromocytomas. Geez! What a long word. I can only guess at how to pronouce it. lol
A pheochromocytoma is just an adrenal tumor....I too had the 25 hour catecholamine test for my panic attacks. They will probably want to take a cortisol and ACTH test also.
I too had problems just like you described except I didnt make it 3 weeks.....just one day. I took the synthroid and the next day my chest hurt so bad I thought I was having a heart attack....had shakes real bad and was freezing and then hot....never took the meds since and its been 2 years of being hypo without meds - that's how much it scared me. Docs all said I was nuts and it could not have been the synthroid. I told them I was fine the day before. This happened to me 3 times I tried starting synthroid...the same thing all 3 times...finally I threw in the towel and never took the meds again.
Nastyhashi - Sorry to hear that you have had such bad luck with thyroid meds too. This is also my third time to try them. I am only slightly hypo, but do have problems with thyroiditis which is most of the reason I was taking the Levoxyl. I am thinking I'll get everything checked out and re-cover from whatever is going on here and then maybe I'll consider seeing a new endocrinologist. At the moment though I am feeling fairly confident that the thyroid meds were the cause of my problems.